More on Fentanyl and Fentanyl Safety..

More on Fentanyl and Fentanyl Safety: 

On March 18, 2015, the DEA issued a nationwide alert to Law Enforcement on fentanyl as a threat to health and public safety.

Fentanyl is a very dangerous, and powerful Schedule II narcotic responsible for the epidemic of overdose deaths in the United States recently.

Fentanyl, which is as much 50 times more potent than heroin, is extremely dangerous to law enforcement personnel, and anyone else who may come into contact with it. As a result, it represents a very unusual hazard for law enforcement.

During the last two years, the distribution of clandestinely manufactured fentanyl has been linked to an unprecedented outbreak of thousands of overdoses and deaths, occurring at an alarming rate and the basis for this recent officer safety alert.

Fentanyl, which is a synthetic opiate painkiller, is being mixed with heroin to increase its potency, without dealers and buyers knowing exactly what they’re selling or ingesting. Many users underestimate the potency of fentany, or are unaware they are ingesting or coming into contact with it. The dosage of fentanyl is a microgram, or one millionth of a gram - which is similar to just a few granules of ordinary table salt. Fentanyl can be lethal and is even deadly at very low doses. Fentanyl and its analogues come in several forms including powder, blotter paper, tablets, and spray.

 

Risks to Law Enforcement:

Fentanyl is not only dangerous for the drug’s users, but also for law enforcement, public health workers and first responders who could unknowingly come into contact with it in its different forms. Fentanyl can be absorbed through the skin or accidental inhalation of airborne powder can also occur. DEA has become concerned about law enforcement coming in contact with fentanyl on the streets during the ordinary course of enforcement, such as a buy-walk, or buy-bust operation.

Just touching fentanyl, or accidentally inhaling the substance during enforcement activity or field testing of the substance, can result in absorption through the skin which is one of the biggest dangers with fentanyl. The onset of adverse health effects, such as disorientation, coughing, sedation, respiratory distress or cardiac arrest is very rapid and profound, usually occurring within minutes of exposure.

Canine units are particularly at risk of immediate death from inhaling fentanyl. In August 2015, law enforcement officers in New Jersey doing a narcotics field test on a substance that later turned out to be a mix of heroin, cocaine and fentanyl, were exposed to the mixture and experienced dizziness, shortness of breath and respiratory problems.

If inhaled, move to the fresh air; if ingested, wash out mouth with water provided the person is conscious, and seek immediate medical attention. Naloxone (Narcan), an overdose-reversing drug, is an antidote for opiate overdose and may be administered intravenously, intramuscularly, or subcutaneously. Immediately administering Narcan can reverse an accidental overdose of fentanyl exposure to officers. Continue to administer multiple doses of Narcan until the exposed person or overdose victim responds favorably.

 

Field Testing / Safety Precautions:

If at all possible do not take samples if fentanyl is suspected. Taking samples or opening a package could stir up the powder. If you must take a sample, use (no bare skin contact) and a dust mask or air purifying (APR) if handling a sample, or a self-contained breathing (SCBA) for a suspected lab.

Law enforcement officers should be aware that fentanyl and its compounds resemble powered cocaine or heroin, however, they should not be treated as such.

If you have reason to believe an exhibit contains fentanyl, it is prudent to not field test it. Submit the suspected fentanyl directly to the laboratory for analysis, clearly indicating on the submission paperwork that the item is suspected of containing fentanyl. This will alert laboratory personnel to take the necessary safety precautions during the handling, processing, analysis, and storage of the evidence. Officers should also be aware that while unadulterated fentanyl may resemble cocaine or heroin powder, it can be mixed with other substances which can alter its appearance. As such, officers should be aware that fentanyl may be smuggled, transported, and/or used as part of a mixture.

Universal precautions must be applied when conducting field testing on drugs that are not suspected of containing fentanyl. Despite color and appearance, you can never be certain what you are testing. In general, field testing of drugs should be conducted as appropriate, in a well ventilated area according to commercial test kit instructions and training received. Sampling of evidence should be performed very carefully to avoid spillage and release of powder into the air. At a minimum, gloves should be worn and the use of masks is recommended. After conducting the test, hands should be washed with copious amounts of soap and water. Never attempt to identify a substance by taste or odor. Historically, this is not the first time fentanyl has posed such a threat to public health and safety. Between 2005 and 2007, over 1,000 U.S. deaths were attributed to fentanyl - many of which occurred in Chicago, Detroit, and Philadelphia.

The current outbreak involves not just fentanyl, but also fentanyl compounds. The current outbreak, resulting in thousands of deaths, is wider geographically and involves a wide array of individuals including new and experienced abusers.

In the last three years, DEA has seen a significant resurgence in fentanyl-related seizures. In addition, DEA has identified at least 15 other deadly, fentanyl-related compounds. Some fentanyl cases have been significant, particularly in the northeast and in California, including one 12 kilogram seizure. During May 2016, a traffic stop in the greater Atlanta, GA area resulted in the seizure of 40 kilograms of fentanyl - initially believed to be bricks of cocaine - wrapped into blocks hidden in buckets and immersed in a thick fluid. The fentanyl from these seizures originated from Mexican drug trafficking organizations.

Recent seizures of counterfeit or look-a-like hydrocodone or oxycodone tablets have occurred, wherein the tablets actually contain fentanyl. These fentanyl tablets are marked to mimic the authentic narcotic prescription medications and have led to multiple overdoses and deaths. According to DEA’s National Forensic Lab Information System, 13,002 forensic exhibits of fentanyl were tested by labs nationwide in 2015, up 65 percent from the 2014 number of 7,864.  The 2015 number is also about 8 times as many fentanyl exhibits than in 2006, when a single lab in Mexico caused a temporary spike in U.S. fentanyl availability.  This is an unprecedented threat.